Periodic solutions for some fully nonlinear fourth order differential equations

Pages: 1068 - 1077, Issue Special, September 2011

 Abstract        Full Text (333.1K)              

Feliz Minhós - Departamento de Matemática. Universidade de Évora, Centro de Investigação em Matemática e Aplicaçoes da U.E. (CIMA-UE), Rua Romão Ramalho, 59. 7000-671 Évora, Portugal (email)

Abstract: In this paper we present sufficient conditions for the existence of solutions to the periodic fourth order boundary value problem

$u^((4))(x) = f(x,u(x),u'(x),u''(x),u'''(x))$
$u^((i))(a) = u^((i))(b), i=0,1,2,3,$
for $x \in [a,b],$ and $f : [a,b] \times \mathbb{R}^4\to\mathbb{R}$ a continuous function. To the best of our knowledge it is the first time where this type of general nonlinearities is considered in fourth order equations with periodic boundary conditions.
 The difficulties in the odd derivatives are overcome due to the following arguments: the control on the third derivative is done by a Nagumo-type condition and the bounds on the first derivative are obtained by lower and upper solutions, not necessarily ordered.
 By this technique, not only it is proved the existence of a periodic solution, but also, some qualitative properties of the solution can be obtained.

Keywords:  Periodic solutions, fully fourth order equations, Nagumo condition, lower and upper solutions
Mathematics Subject Classification:  Primary: 34B15; Secondary: 34C25

Received: July 2010;      Revised: March 2011;      Published: October 2011.